Hail, Surry
- When
- April 9, 12:16 AM EST
- Where
- Surry County, 0.56 mi W of White Plains
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.450, -80.640
A high pressure centered over New England pushed a back door cold front into portions of Northwest North Carolina. This front, combined with an upper level low pressure system, triggered a few severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A high pressure centered over New England pushed a back door cold front into portions of Northwest North Carolina. This front, combined with an upper level low pressure system, triggered a few severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 8, 10:34 PM EST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1134 PM EDT FRI APR 8 2011 .SYNOPSIS... A WEAK COOL FRONT HAS STALLED OVER THE WESTERN MOUNTAINS...AND WILL REMAIN NEARLY STATIONARY INTO SATURDAY NIGHT. WEAK UPPER LEVEL IMPULSES WILL TRACK ALONG THE FRONT BRINGING ROUNDS OF SHOWERS AND THUNDERSTORMS TO PARTS OF THE REGION. THE FRONT WILL LIFT BACK NORTH OF THE AREA SUNDAY AHEAD OF ANOTHER STRONG COLD FRONT THAT WILL IMPACT THE REGION LATE MONDAY WITH MORE SHOWERS AND STORMS. && .NEAR TERM /THROUGH SATURDAY/... SEVERE THUNDERSTORM WATCH WW# 110 REPLACES WW# 107. WW#110 IS IN EFFECT UNTIL 5AM FOR THE WESTERN CWA. CAPE IS WANING...400 J/KG AT 11PM COMPARED TO THE 1000 J/KG EARLIER. HAD TO DELAY THE RELEASE OF THE RNK UPPER AIR BY AN HOUR DUE TO A THUNDERSTORM OVER THE WX STATION. MAIN CONVERGENCE STILL FOCUSED ON THE WESTERN CWA WHERE WESTERLY LLJ IS INTERSECTING SFC BOUNDARY WHICH RUNS FROM SE-NW ALONG A GSO-BLF-JKL LINE. 0-3KM SR- HELICITY IS NEAR 400...AND THIS HAS ALLOWED FOR SOME PRETTY IMPRESSIVE SUPERCELL STORMS THIS EVENING. SIGNIFICANT DAMAGE HAS BEEN REPORTED ON THE WEST SIDE OF PULASKI AND ALONG INTERSTATE 81 AT THE DRAPER INTERCHANGE...EXIT 92. SEVERAL HOMES HAVE BEEN DESTROYED...INCLUDING THE BP GAS STATION AT EXIT 92. THERE HAVE BEEN REPORTS OF MINOR INJURIES...SEARCH AND RESCUE IS STILL ONGOING. A SHELTER HAS BEEN SET UP AT THE PULASKI ELEMENTARY SCHOOL. THUNDERSTORMS WILL REMAIN IN THE FORECAST INTO THE LATE NIGHT...AT LEAST FOR THE WESTERN CWA WHERE WESTERLY CONVERGENCE OF HIGH THETA E AIR FROM THE TN AND LOWER OH VALLEYS WILL CONTINUE INTO THE LATE NIGHT. ELSEWHERE...COOL AIR WITH SOMEWHAT MORE STABLE CONDITIONS SHOULD LIMIT INTENSITY OF SHOWER ACTIVITY. ONCE THE SHORT WAVE PASSES...THE WEDGE REALLY GETS LOCKED IN AS THE LOW LEVEL FLOW BACKS AND THE NORTHEASTERLY COMPONENT INTESIFIES. LOWS TONIGHT WILL BE ON THE MILD SIDE WITH LOTS OF CLOUDS. FOR SATURDAY STRONG WEDGE WILL BE IN PLACE TO START THE DAY. I HAVE GONE VERY CLOSE TO THE COLDER MET GUIDANCE FOR HIGH TEMPS...ESPECIALLY IN THE SW VA PIEDMONT WHERE THE WEDGE MAY HOLD ALL DAY LONG. I BRING SCT TSTMS INTO THE FAR WEST IN THE AFTERNOON- LOOKS LIKE ANOTHER SHORT WAVE MAY HELP ORGANIZE STORMS AGAIN SAT AFTERNOON...BUT THE MOST UNSTABLE AIRMASS SHOULD BE WEST AND SOUTH OF THE CWA. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... WHATEVER SHOWERS AND SCATTERED THUNDERSTORMS THAT DO DEVELOP ACROSS MAINLY THE SOUTHWESTERN PORTIONS OF THE CWA IN THE MORE UNSTABLE AIR...SHOULD BE TAPERING OFF SATURDAY NIGHT BUT STILL HAVE CHANCE POPS INTO EARLY SUNDAY MORNING AS THE ACTIVITY ALONG THE WEAK SW-NE BOUNDARY ACROSS THE AREA SHOULD DIMINISH. EXPECT SUBSTANTIAL WARMING ON SUNDAY AS WEAK SURFACE HIGH OFF THE ATLANTIC COAST AND DEEPENING CENTRAL U.S. TROUGH COMBINE TO BRING STRONGER SOUTHWEST FLOW ACROSS THE AREA. THIS SHOULD SCOUR OUT THE REMAINING WEDGE EVEN ACROSS THE NORTHEASTERN PARTS OF THE FORECAST AREA AS H85 TEMPS JUMP INTO THE +12 TO +16 RANGE. GUIDANCE AND THICKNESS TOOLS YIELDING HIGHS INTO THE LOW 80S ACROSS MOST OF THE FORECAST AREA WITH FULL SUN. EVEN IF CLOUDS BREAK UP A LITTLE LATER TO THE NORTHEAST SHOULD SEE A RAPID WARMUP WITH DAYTIME MIXING. MILD OVERNIGHT SUNDAY WITH INCREASING SOUTH FLOW AND TEMPS MAINLY 50S TO LOW 60S. && .LONG TERM /MONDAY THROUGH FRIDAY/... FAIRLY ACTIVE SPRINGTIME PATTERN TO CONTINUE NEXT WEEK. FIRST SYSTEM COMES OUT OF THE ROCKIES AND TRACKS TOWARD THE WESTERN GREAT LAKES MONDAY INTO TUESDAY. THIS SYSTEM WILL LIKELY BRING A GOOD CHANCE OF SEVERE WEATHER AHEAD AND ALONG OF A FRONTAL BOUNDARY WELL TO OUR WEST ACROSS THE CENTRAL OR NORTHERN PLAINS/MIDWEST SUNDAY. SPC ALREADY HAS A MODERATE RISK FOR DAY 3 IN THIS AREA..AN INDICATION OF THE STRENGTH OF THIS SYSTEM. COLD FRONT APPROACHES SOUTHERN APPALACHIAN REGION LATER MONDAY ALTHOUGH CURRENT MODEL CONSENSUS TIMING FOR THIS FROPA IS MAINLY OVERNIGHT MONDAY WHICH WOULD LESSEN CHANCES FOR SEVERE...BUT 6 TO 12 HOURS EARLIER AND CHANCES FOR SIGNIFICANT STORMS ACROSS OUR AREA MONDAY AFTERNOON INCREASES CONSIDERABLY. STRONG SOUTHERLY FLOW AHEAD OF THE FRONT ON MONDAY WILL BRING VERY WARM TEMPS WITH MEX GUIDANCE SOME 15 TO 20 DEGREES ABV NORMAL..COMPROMISED WITH SOMEWHAT LOWER MET/MEH GUIDANCE GIVING STILL MID-80S EAST AND NEAR 80 WEST. AFTER FRONT PASSES EARLY TUESDAY HIGH PRESSURE WILL DOMINATE FROM THROUGH FRIDAY WITH TEMPERATURES RUNNING A FEW DEGREES ABV CLIMO FOR MID-APRIL..GENERALLY UPPER 60S WEST TO LOW 70S EAST. NEXT FRONT REACHES THE AREA EARLY NEXT WEEKEND AS ANOTHER LOW PRESSURE SYSTEM TRACKS ACROSS THE CENTRAL PLAINS TO GREAT LAKES. FOLLOWING HPC IN THE GRIDS TO KEEP THAT FROPA JUST BEYOND THE END OF THIS FORECAST CYCLE. && .AVIATION /04Z SATURDAY THROUGH WEDNESDAY/... BKN LINE OF THUNDERSTORMS IS MOVING SOUTHEAST ALONG BACKDOOR COLD COLD FRONT. STORMS ARE EXPECTED TO PERSIST THROUGH THE EVENING...COVERAGE DECREASING BY MIDNIGHT. AFTER MIDNIGHT...ALL TAF SITES SHOULD BE ON THE COLD SIDE OF THE BACKDOOR FRONT WITH COOL STABLE CONDITIONS RESULTING IN THE FORMATION OF STRATUS AND FOG. THIS STRATUS AND FOG WILL LIKELY PERSIST INTO THE DAY SATURDAY WITH MODELS INSISTING ON WIDESPREAD IFR CONDITIONS ALONG AND EAST OF THE MOUNTAINS. THERE WILL BE A POTENTIAL FOR SCT TSTMS AGAIN ALONG WHAT REMAINS OF THIS FRONTAL BOUNDARY SATURDAY AFTERNOON AND EVENING...THIS WILL BE IN THE WRN MTNS FOR THE MOST PART...AND MAY AFFECT BLUEFIELD...BLACKSBURG AND LEWISBURG. A COLD FRONT WILL APPROACH THE REGION LATE MONDAY...BRINGING A CHC OF LATE DAY TSTMS TO ALL AREAS. VFR THEN RETURNS ACROSS THE EAST BEHIND THE FRONT TUESDAY WITH UPSLOPE MVFR CIGS AND A FEW -SHRA OVER SE WVA. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/JJ NEAR TERM...JH/JJ/PM SHORT TERM...PC LONG TERM...PC AVIATION...PM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1142 PM EDT FRI APR 8 2011 NCZ001>005-018>020-VAZ007-009>013-015>017-032-043-WVZ042-100345- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-WATAUGA-WILKES-YADKIN- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-GRAYSON-CARROLL-FLOYD- PATRICK-HENRY-MERCER- 1142 PM EDT FRI APR 8 2011 ...SEVERE THUNDERSTORM WATCH 110 IN EFFECT UNTIL 5 AM EDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS AND HAIL COULD STILL POSSIBLE INTO THE OVERNIGHT. REFERENCE SEVERE THUNDERSTORM WATCH NUMBER 110. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS COULD BE STRONG TO SEVERE SATURDAY AFTERNOON. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ006-VAZ014-018>020-022>024-033>035-044>047-058-059-WVZ043>045- 100345- CASWELL-MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE-SUMMERS-MONROE-GREENBRIER- 1142 PM EDT FRI APR 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON AND EVENING WITH THE PASSAGE OF A STRONG COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1140 PM EDT FRI APR 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1139 PM HAIL TAZEWELL 37.12N 81.52W
04/08/2011 E0.50 INCH TAZEWELL VA TRAINED SPOTTER
SPOTTER IS REPORTING DIME SIZE HAIL CURRENTLY FALLING IN
TAZEWELL.
&&
NFILLOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1143 PM EDT FRI APR 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM HAIL 5 E STUART 36.64N 80.20W
04/08/2011 E1.00 INCH PATRICK VA COUNTY OFFICIAL
&&
CHENARDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1159 PM EDT FRI APR 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 PM TSTM WND DMG 3 SW WENTWORTH 36.36N 79.80W
04/08/2011 ROCKINGHAM NC COUNTY OFFICIAL
TREE DOWN ACROSS BAKER CROSSROAD ROAD.
&&
CHENARDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1206 AM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM HAIL TAZEWELL 37.12N 81.52W
04/08/2011 E0.75 INCH TAZEWELL VA COUNTY OFFICIAL
DIME SIZE HAIL AT 911 CENTER.
&&
CHENARDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1213 AM EDT SAT APR 9 2011
NCZ004-090430-
STOKES NC-
1213 AM EDT SAT APR 9 2011
...A STRONG THUNDERSTORM WILL AFFECT STOKES COUNTY...
AT 1211 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
KING...MOVING SOUTHEAST AT 40 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND MAY CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR GERMANTON AROUND 1220 AM...GERMANTON AROUND
1225 AM AND BELLEWS LAKE AROUND 1230 AM.
LAT...LON 3626 8034 3626 8037 3631 8045 3633 8045
3646 8032 3629 8003 3626 8004 3625 8034
DSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
107 AM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM HAIL PULASKI 37.05N 80.80W
04/08/2011 E1.00 INCH PULASKI VA EMERGENCY MNGR
&&
CHENARDThe Roanoke radar (KFCX), 72 km away, was scanning. The volume nearest the first event began at 05:16 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300201, 300202, 300203.